Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 37, NWS Binghamton, NY

August 1, 2000Steuben County, Yates County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 1, 2000, 4:00 AM EDT for Steuben County, Yates County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2000, 4:00 AM EDT (08:00 UTC)
Expired
Aug 1, 2000, 6:00 AM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Steuben County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 107 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2000-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2000-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 010800
FFWBGM
NYC101-123-011000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 AM EDT TUE AUG 1 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK.
  YATES COUNTY IN CENTRAL NEW YORK.

* UNTIL 600 AM EDT.

* AT 345 AM EDT...DOPPLER RADAR SHOWED A CLUSTER OF SHOWERS AND
  THUNDERSTORMS WITH VERY HEAVY RAINFALL...NEAR HORNELL AND 
  AVOCA...MOVING NORTHEAST AT 20 MPH.

* THE SHOWERS AND THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL BE
  NEAR...
  ATLANTA AROUND 400 AM EDT.
  PRATTSBURG AROUND 420 AM EDT.
  ITALY HILL AND ITALY AROUND 430 AM EDT.
  VINE VALLEY AROUND 435 AM EDT.
  BRANCHPORT AND GUYANOGA AROUND 440 AM EDT.
  BLUFF POINT AND FRIEND AROUND 445 AM EDT.

THESE SHOWERS AND THUNDERSTORMS ARE PRODUCING ONE HOUR RAINFALL 
RATES OF AROUND 2 INCHES. THIS AMOUNT OF RAINFALL IN COMBINATION 
WITH THE WET CONDITIONS CAUSED FROM THE THUNDERSTORMS THIS PAST 
EVENING WILL CAUSE FLASH FLOODING IN STEUBEN AND YATES COUNTIES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

$$

SMF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:01 AM EDT, 59 minutes earlier.

Area forecast discussion, Aug 1, 3:01 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 AM EDT MON JUL 31 2000

WILL KEEP THIS SHORT AS AM BUSY MONITORING SHORT TERM CONDITIONS.
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN
STEUBEN...YATES AND SENECA COUNTIES WHICH WERE HIT HARD THIS PAST
EVENING. WAS CONSIDERING A FLASH FLOOD WATCH FOR THESE COUNTIES BUT
SINCE THERE WERE ALREADY REPORTS OF FLOODING AND ANOTHER FFW MAY BE
NEEDED BEFORE THIS SHIFT IS OVER BELIEVE IT'S TOO LATE. PREVIOUS
FORECAST LOOKS GOOD...SO NO CHANGES WILL BE MADE.

.BGM...NONE.

SMF

In the hours before

Local storm report, Jul 31, 10:10 PM EDT, 5 hours 50 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1010 PM EDT MON JUL 31 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    MARYLAND                  NY   FLOOD
07/31/00   OTSEGO                         NUMEROUS HOMES FLOODED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0750 PM    OVID                      NY   FLOOD
07/31/00   SENECA                         FLOODING WIDESPREAD.
                                          TOWNS OF ROMULUS,
                                          FAYETTE, VARICK AND
                                          WATERLOO ALSO AFFECTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1000 PM    COUNTYWIDE                NY   FLOOD
07/31/00   YATES                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

NNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:40 PM EDTFlash Flood WarningBGMOneida3 hr
Aug 1, 7:25 PM EDTFlash Flood WarningBGMOneida35 min

Nearby

Flash Flood Warnings in New York, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.